Alert archive / New York / Coastal Flood Statements in 2008

Coastal Flood Statement 9, NWS New York, NY

July 22, 2008Kings County, Suffolk County, New York

NWS New York, NY issued this coastal flood statement at Jul 22, 2008, 5:30 PM EDT for Kings County, Suffolk County, New York. It took effect at Jul 23, 2008, 6:00 AM EDT. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 5:30 PM EDT (21:30 UTC)
In effect from
Jul 23, 2008, 6:00 AM EDT
Expired
Jul 23, 2008, 6:27 AM EDT
In force
27 min
Issued by
NWS New York, NY

Counties Kings County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 39 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS41 KOKX 222130
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
530 PM EDT TUE JUL 22 2008

...HIGH RISK OF RIP CURRENTS ON WEDNESDAY AT OCEAN BEACHES OF NEW
YORK CITY AND LONG ISLAND...


NYZ075>077-080-081-231000-
/O.NEW.KOKX.CF.S.0009.080723T1000Z-080724T0200Z/
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
530 PM EDT TUE JUL 22 2008

...HIGH RISK OF RIP CURRENTS WEDNESDAY...

LINGERING SWELLS ASSOCIATED WITH TROPICAL STORM CRISTOBAL IN
COMBINATION WITH SOUTHERLY WINDS AROUND 15 MPH WILL CREATE
CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF RIP CURRENTS ALONG THE
OCEAN BEACHES OF NEW YORK. 

A HIGH RISK OF RIP CURRENTS IMPLIES THAT WIND AND/OR  WAVE
CONDITIONS SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS.
THESE RIP CURRENTS WILL BE LIFE THREATENING  TO ANYONE WHO ENTERS
THE SURF.

STRONG RIP CURRENTS CAN MOVE YOU AWAY FROM THE SHORELINE VERY
QUICKLY.  PLEASE CHECK WITH LIFEGUARDS BEFORE ENTERING THE
WATER...AND DO NOT SWIM IN UNSUPERVISED AREAS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...STAY CALM AND  DO NOT
FIGHT IT. SWIM PARALLEL TO THE SHORE UNTIL YOU BREAK FREE OF THE
CURRENT. THEN SWIM AT AN ANGLE...AWAY  FROM THE CURRENT...TOWARD
THE SHORE. IF YOU ARE UNABLE TO ESCAPE BY SWIMMING...FLOAT OR
TREAD WATER. WHEN THE  CURRENT WEAKENS...SWIM AT AN ANGLE AWAY
FROM THE CURRENT TOWARD THE SHORE. IF AT ANY TIME YOU FEEL YOU
WILL NOT  BE ABLE TO REACH THE SHORE...DRAW ATTENTION TO YOURSELF
BY CALLING OR WAVING FOR HELP.

$$
1 follow-up statement
000 
WHUS41 KOKX 231027
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
627 AM EDT WED JUL 23 2008

...MODERATE RISK OF RIP CURRENTS TODAY...

NYZ075>077-080-081-231130-
/O.CAN.KOKX.CF.S.0009.000000T0000Z-080724T0200Z/
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
627 AM EDT WED JUL 23 2008

...MODERATE RISK OF RIP CURRENTS TODAY AT THE OCEAN BEACHES OF NEW
YORK CITY AND LONG ISLAND...

SWELLS FROM TROPICAL STORM CRISTOBAL HAVE DIMINISHED AS THE STORM
MOVES WELL AWAY FROM THE REGION...THERFORE...THE THREAT OF RIP
CURRENTS IS NOW IN THE MODERATE RISK CATEGORY.

IF YOU BECOME CAUGHT IN A RIP CURRENT...STAY CALM AND DO NOT
FIGHT IT. SWIM PARALLEL TO THE SHORE UNTIL YOU BREAK FREE OF THE
CURRENT. THEN SWIM AT AN ANGLE...AWAY FROM THE CURRENT...TOWARD
THE SHORE. IF YOU ARE UNABLE TO ESCAPE BY SWIMMING...FLOAT OR
TREAD WATER. WHEN THE CURRENT WEAKENS...SWIM AT AN ANGLE AWAY FROM
THE CURRENT TOWARD THE SHORE. IF AT ANY TIME YOU FEEL YOU WILL NOT
BE ABLE TO REACH THE SHORE...DRAW ATTENTION TO YOURSELF BY CALLING
OR WAVING FOR HELP.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 22, 4:39 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 22, 4:39 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
439 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH WILL REMAIN OVER THE AREA THROUGH
TONIGHT. DEVELOPING LOW PRESSURE OVER THE MIDWEST WILL MOVE INTO
PENNSYLVANIA AND UPSTATE NEW YORK ON WEDNESDAY...WHILE ITS LEADING
WARM FRONT LIFTS NORTH THROUGH THE REGION. AN ASSOCIATED COLD FRONT
WILL THEN STALL JUST WEST OF THE AREA WEDNESDAY AFTERNOON AND
NIGHT...WITH THE POTENTIAL FOR HEAVY RAINFALL AS ADDITIONAL WAVES OF
LOW PRESSURE MOVE ALONG IT. THE FRONT WILL MOVE ACROSS ON
THURSDAY...AND WILL BE EAST OF THE REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN INCREASE IN SUN ACROSS THE REGION THIS AFTERNOON...HAS WORKED TO
DESTABILIZE THE ATMOSPHERE...ESPECIALLY NORTH AND WEST OF NEW YORK
CITY. MARGINAL TO MODERATE INSTABILITY HAS ALLOWED SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON NORTH AND WEST
OF NEW YORK CITY. THE STEERING FLOW WILL THEN PUSH THIS ACTIVITY TO
THE I-95 CORRIDOR ALONG AND NORTH OF NEW YORK CITY AND SOUTHWEST
CONNECTICUT. CONVECTIVE ACTIVITY CONTINUES INTO THE EVENING BEFORE
THE DECREASE IN DIURNAL HEATING RESULTS IN WANING CONVECTION
THEREAFTER.

THE BEST CHANCE OF CONVECTION WILL BE NORTH AND WEST OF THE CITY
WHERE THE MOST HEATING HAS OCCURRED AS WELL AS A CLOSER PROXIMITY
TO THE SOURCE REGION FOR CONVECTION. LESSOR CHANCES EXIST FURTHER
EAST WITH DECREASED INSOLATION THUS FAR AND MORE MARITIME BASED
AIRMASS.

EXPECT ONLY ISOLATED CONVECTION OVERNIGHT WITH THE LACK OF A
WIDESPREAD SOURCE OF LIFT OR INSTABILITY. THERE WILL BE SOME
BOUNDARIES AROUND...WHICH COULD HELP SPARK A STRAY SHOWER OR
THUNDERSTORM.

HAVE UNDERCUT GUIDANCE TEMPERATURES OVERNIGHT...ESPECIALLY ACROSS
THE NORTHWESTERN PORTION OF THE CWA DUE TO THE LIKELIHOOD OF RAIN
BRINGING TEMPERATURES DOWN TO THE DEW POINTS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A COLD FRONT WILL BECOME NEARLY STATIONARY AS IT APPROACHES THE
COAST ON WEDNESDAY. THIS BOUNDARY WILL THEN SPEND WEDNESDAY NIGHT
INTO THURSDAY CRAWLING ACROSS THE REGION. WAVES OF LOW PRESSURE WILL
LIKELY DEVELOP ON THE BOUNDARY AND THEN LIFT UP ALONG THE FRONT. THE
SLOW MOVING NATURE OF THE FRONT...AND THE EVENTUALLY ALIGNMENT OF
THE VERTICAL WIND PROFILE TO THE ORIENTATION OF THE FRONT WILL LEAD
TO THE TRAINING OF PRECIPITATION. MEANWHILE...A DEEP LAYERED
SOUTHERLY FLOW WILL TRANSPORT COPIOUS AMOUNTS OF SUB-TROPICAL
MOISTURE UP THE EASTERN SEABOARD ON THE OCEANIC SIDE OF THE FRONTAL
BOUNDARY. THIS...COMBINED WITH DYNAMICS PROVIDED BY AN APPROACHING
UPPER LEVEL TROUGH THAT IS ABOUT TO PINCH OFF INTO A CLOSED
LOW...WILL LEAD TO AN UNSTABLE ATMOSPHERE CAPABLE OF ORGANIZED
CONVECTION. THE THREAT OF CONVECTION WILL INCREASE DURING THE DAY
ON WEDNESDAY AND THEN BE OMNIPRESENT WEDNESDAY NIGHT BEFORE STARTING
TO TAPER OFF FROM WEST TO EAST ON THURSDAY AS THE FRONT CREEPS
EASTWARD. THERE IS QUITE A SPREAD IN MODEL SOLUTIONS CONCERNING THE
PLACEMENT OF THE FRONT. BUT...HAVE LEANED HEAVILY TOWARD A SLOWER
SOLUTION DUE TO THE DEVELOPING 500 HPA CUTOFF LOW OVER THE EASTERN
GREAT LAKES.

FLOW SHOULD BECOME MORE ZONAL FRIDAY AS THE CUTOFF LOW LIFTS NORTH
BACK INTO CANADA. THIS WILL RESULT IN THE RETURN OF DRY WEATHER TO
THE TRI-STATE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
INITIALLY DRY CONDITIONS WILL GIVE WAY TO CHANCE POPS THROUGH MOST
OF THE PERIOD AS AN UNUSUAL MIDSUMMER CUTOFF UPPER LOW TO THE NORTH
SPINS SHORTWAVE ENERGY THROUGH THE AREA. AN APPROACHING SURFACE
BOUNDARY COMBINED WITH DIURNAL HEATING WARRANT CHANCE POPS FOR
SATURDAY AFTERNOON AND EVENING...WHILE THE NEXT COLD FRONT IS
EXPECTED TO PUSH THROUGH THE AREA LATE ON SUNDAY. THE CUTOFF LOW
WILL PERSIST THROUGH EARLY NEXT WEEK...KEEPING THE PATTERN UNSETTLED
THROUGH AT LEAST TUESDAY. MODELS DISAGREE ON EXACT TIMING OF
CONVECTION...ALTHOUGH FEEL THE BEST CHANCES WILL BE WITH AFTERNOON
HEATING EACH DAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
ATM IS UNSTABLE JUST N AND W OF KNYC. SFC FRONT HAS BACKED THRU
THE REGION AND STRETCHES FM THE LOWER HUDSON VALLEY INTO ERN NJ.
LOW PRES IS DEEPENING OVER SERN PA. S/WV OVER CNTRL PA PROGGED TO
REACH WRN FCST AREA AFT 18Z. THIS SHUD INITIATE CONVECTION. STORM
MOTION IS THEN EWD AT 15-20KT. IF STORMS DO NOT INITIATE IN THE W BY
23Z...DO NOT EXPECT FIRST ROUND OF CONVECTION TO IMPACT THE CWA.
WINDS ABV THE SFC INCREASE OVERNIGHT WITH ISOLD-SCT
ACTIVITY...MAINLY SRN TERMINALS AS LLJET PROGGED TO BE ESE.

MOIST SLY FLOW INCREASES AFT 12Z WITH LOW CIGS/BR THEN INCREASING
TSRA CHANCES. MAY BE SOME BREAKS IN THE MVFR/IFR CONDITIONS IN
SUBSIDENCE BEHIND THE OVERNIGHT CONVECTION.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
MOISTURE INCREASES WITH +TSRA POSSIBLE LATE WED INTO WED NIGHT.
POTENTIAL EXISTS FOR THE HEAVIEST AXIS TO BE W OF KNYC TERMINALS
PER MODEL UNCERTAINTY. RA EXITS LATE THU AFTN/EVE AS THE MAIN COLD
FRONT CLEARS THE REGION.

ATTM...MAINLY VFR FOR THE REMAINDER OF THE EXTENDED...WITH
POSSIBLE MVFR OVERNIGHT FRI INTO SAT.

&&

.MARINE...
AN INCREASING SOUTHERLY FLOW WEDNESDAY AHEAD OF SLOWLY MOVING
FRONTAL SYSTEM WILL BUILD SEAS ON THE OCEAN BACK TO SMALL CRAFT
LEVELS. THE FORWARD PROGRESSION OF THE FRONT WILL SLOW AS AN UPPER
LEVEL TROUGH BECOMES A CLOSED LOW. THIS FRONT WILL NOW CRAWL ACROSS
THE WATERS THURSDAY NIGHT INTO FRIDAY...LIKELY KEEPING SEAS AT SMALL
CRAFT LEVELS INTO FRIDAY. HIGH PRESSURE OVER THE ATLANTIC BECOMES
ESTABLISHED AGAIN ACROSS THE WATERS LATER FRIDAY AND SATURDAY. WINDS
ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS ON ALL THE AREA
WATERS...ALTHOUGH SOME STRONGER GUSTY WINDS WILL BE POSSIBLE IN
THUNDERSTORMS.

HAVE DECIDED NOT TO RAISE FLAGS FOR SCA FOR HAZARDOUS SEAS FOR LATE
IN THE SECOND PERIOD AT THIS POINT...AS THE WINDS SHOULD QUICKLY
INCREASE TO SCA SHORTLY THEREAFTER. DO NOT WANT ANY CONFUSION WITH
HEADLINES...SO WILL ALLOW LATER SHIFT TO SEND A MORE CONSISTENT
MESSAGE FOR ALL WATERS.

SEAS SHOULD BUILD TO SCA CRITERION DURING THE DAY ON SATURDAY AS
SOUTHERLY FLOW INCREASES AHEAD OF THE NEXT COLD FRONT. SEAS ARE
EXPECTED TO BE IN THE 5-8 FT RANGE THROUGH SUNDAY...UNTIL FINALLY
SUBSIDING BELOW SCA CRITERION LATE IN THE DAY.

&&

.HYDROLOGY...
SCATTERED CONVECTION THROUGH THIS EVENING COULD PRODUCE BRIEF
DOWNPOURS WITH LOCALIZED URBAN/POOR DRAINAGE FLOODING...MAINLY NORTH
AND WEST OF NEW YORK CITY.

FLOODING MAY BECOME A CONCERN WEDNESDAY NIGHT INTO THURSDAY AS THE
REGION CONTINUES TO RECEIVE WAVES OF PRECIPITATION. WILL HOLD OFF ON
THE ISSUANCE OF A WATCH AT THIS POINT...DUE TO THE FACT THAT THE DRY
WEATHER OF LATE AND FULL SUMMER GREENUP WILL ALLOW US TO ABSORB AT
LEAST AN INCH OR TWO WITHOUT ENCOUNTERING SIGNIFICANT WIDESPREAD
FLOODING PROBLEMS. AT THIS POINT...EXPECT QPF AMOUNTS OF BETWEEN TWO
AND THREE INCHES IN A 30 HOUR PERIOD FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY. THIS IS BELOW FLASH FLOOD GUIDANCE...BUT WILL
LIKELY RESULT IN AT LEAST MODERATE FLOODING PROBLEMS...PRIMARILY ON
SMALL RIVERS AND STREAMS...LOW LYING...POOR DRAINAGE AND HIGHLY
URBAN AREAS. WILL HIGHLIGHT IN THE HWO FOR NOW.

&&

.EQUIPMENT...
ON JULY 28TH...AMBROSE LIGHT TOWER WILL BE DECOMMISSIONED. NO DATA
WILL BE AVAILABLE FROM THIS STATION UNTIL A SUITABLE REPLACEMENT IS
ESTABLISHED. THIS WILL BE A SIGNIFICANT DATA LOSS FOR MARINERS IN
AND AROUND THE ENTRANCE TO NEW YORK HARBOR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 22, 5:31 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
531 AM EDT TUE JUL 22 2008

CTZ005-009-NJZ002>006-011-NYZ067>077-231015-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
531 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. A WEAK SURFACE TROUGH AND APPROACHING MID LEVEL
DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE VERY WARM AND UNSTABLE AIR MASS IN PLACE. SOME OF
THESE COULD PRODUCE DAMAGING WIND GUSTS...FREQUENT LIGHTNING...AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON
WEDNESDAY...AND SIGNIFICANT RAINFALL FROM WEDNESDAY INTO THURSDAY...
AS A COLD FRONT STALLS ACROSS THE AREA. A FLASH FLOOD WATCH MAY BE
ISSUED IN THE NEXT DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN FROM
WEDNESDAY INTO THURSDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-NYZ078>081-231015-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
531 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POTENTIAL FOR SIGNIFICANT RAINFALL WEDNESDAY NIGHT INTO
THURSDAY...AS A COLD FRONT STALLS NEAR THE AREA. A FLASH FLOOD WATCH
MAY BE ISSUED IN THE NEXT DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM WEDNESDAY NIGHT INTO THURSDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-231015-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
531 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. A WEAK SURFACE TROUGH AND APPROACHING MID LEVEL
DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE VERY WARM AND UNSTABLE AIR MASS IN PLACE. SOME OF
THESE COULD PRODUCE WIND GUSTS OVER 35 KT...FREQUENT LIGHTNING...AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM PREDICTION CENTER HAS FORECAST ANOTHER SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR WEDNESDAY. THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING COULD ONCE AGAIN PRODUCE WIND GUSTS OVER 35
KT...FREQUENT LIGHTNING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH TODAY AND WEDNESDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-231015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
531 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

GOODMAN

In the hours before

Special weather statement, Jul 22, 4:13 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
413 PM EDT TUE JUL 22 2008

NYZ067-222045-
ORANGE-
413 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR NEAR MONROE...AND MOVING
NORTHEAST AT 12 MPH.

PEOPLE IN CENTRAL ORANGE COUNTY...INCLUDING CHESTER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 22, 5:14 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
514 PM EDT TUE JUL 22 2008

NJZ002>004-NYZ068>070-222215-
BERGEN-EASTERN PASSAIC-NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-WESTERN
PASSAIC-
514 PM EDT TUE JUL 22 2008

...HEAVY RAIN WILL IMPACT NORTHWESTERN
BERGEN...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAINFALL STRETCHING FROM WESTERN PASSAIC COUNTY
NORTHEASTWARD TO PUTNAM COUNTY...AND MOVING NORTHEAST AT 12 MPH. THE
RAIN WILL CAUSE WIDESPREAD PONDING ON ROADS...AND REDUCE THE
VISIBILITY.

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:36 PM EDTAreal Flood AdvisoryOKXOrange114 min
Jul 22, 7:52 PM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens83 min

Nearby

Coastal Flood Statements in New York, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.